Secondary Logo

Journal Logo

Correspondence

Intraoperative metamizol as cause for acute anaphylactic collapse

Eckle, T.; Ghanayim, N.; Trick, M.; Unertl, K.; Eltzschig, H. K.

Author Information
European Journal of Anaesthesiology: October 2005 - Volume 22 - Issue 10 - p 810-812
doi: 10.1017/S0265021505271322
  • Free

EDITOR:

The pyrazolone derivative metamizol is used clinically for its analgesic, antipyretic, anti-inflammatory or spasmolytic properties [1,2]. Metamizol is commonly used throughout Europe and South America. In contrast, metamizol is not used in other countries (e.g. the USA) due to the ongoing controversy regarding its potential to precipitate allergic agranulocytosis [3]. Only little is known about the potential of metamizol to precipitate acute anaphylactic reactions. In fact, a study on the risk of anaphylactic reactions associated with the in-hospital application of frequently used medications demonstrated only a relatively low risk of acute anaphylactic reactions associated with metamizol, similar to paracetamol [4]. However, some very recent reports on the use of metamizol during the perioperative period describe severe allergic reactions associated with its intravenous (i.v.) application [5-7]. Similarly, we here report two patients in whom intraoperative use of i.v. metamizol was immediately followed by cardiocirculatory collapse. Such reports suggest that the risk of metamizol associated severe anaphylactic reactions may be underestimated.

Case report

Case 1. A 58-yr-old male patient presented to the hospital for revision of an intracranial neurostimulator that had been implanted previously in the treatment of Parkinson's disease. His past medical history was only remarkable for Parkinson's disease. He had no known drug allergies accept a skin reaction associated with the use of oral tilidin. Prior to the operation, the patient was premedicated with midazolam and anaesthesia was induced with sufentanil 15 μg and propofol 175 mg. Tracheal intubation could be performed easily after muscle paralysis was obtained with rocuronium 40 mg. Prior to the incision, the patient received cefuroxime 3 g. At the end of the operation, 2500 mg of metamizol were given i.v. as a short infusion to prevent postoperative pain. Immediately after completion of the infusion, the patient became hypotensive (blood pressure (BP) 50/30 mmHg), bronchospastic and developed generalized erythema. As the patient became pulseless, chest compressions were initiated and i.v. epinephrine, 1 mg every 2 min was given. After 15 min of cardiopulmonary resuscitation (CPR), an episode of ventricular fibrillation could be converted to sinus rhythm with electrical defibrillation. At this point, the patient had a palpable pulse and a BP of 90/60 mmHg. Epinephrine was continued as an infusion and the patient was transported to the intensive care unit (ICU) in a stable condition. Further investigations ruled out myocardial infarction and pulmonary embolism. Shortly after, he was extubated and subsequently transferred to a ward and discharged home in good condition. An allergic study showed dramatically elevated tryptase plasma levels (32.4 μg L−1 at 6 h after exposure) and skin prick testing showed a strong reaction to metamizol (0.5 cm skin wheal) at a dilution of 1:1000. All other substances tested (normal saline, all anaesthetic and antibiotic medications used during the perioperative period) did not provoke a skin reaction.

Case 2. A 52-yr-old male presented to the hospital with a herniated disk and was scheduled to undergo lumbar discectomy. His past medical history was significant for transient ischaemic attacks and vascular encephalopathy. The patient was not aware of any previous allergic reactions. For the operation, the patient was premedicated with midazolam, 1 mg i.v. and anaesthesia was induced with sufentanil 15 μg and propofol 200 mg. After muscle paralysis was obtained with rocuronium 30 mg, tracheal intubation could be performed easily and anaesthesia was maintained throughout the operation with isoflurane. The patient was placed in a prone position and received i.v. cefuroxime 3 g as perioperative antibiotic prophylaxis. At the end of the surgery, metamizol 2500 mg was given as an i.v. infusion to decrease postoperative pain. Within minutes, the patient became hypotensive (BP 51/31 mmHg), developed bronchospasm and generalized erythema. He was immediately turned on his back and resuscitated with epinephrine 1.5 mg and rapid i.v. volume infusion (2500 mL of hydroxyethyl starch 130/0.4). In addition, the patient received prednisolone 1000 mg, dimetindenmaleat 8 mg and cimetidine 400 mg. Subsequently, the bronchospasm and hypotension resolved and the patient was transported to the ICU. An investigation for pulmonary embolism or myocardial infarction was negative. The patient could be extubated after 6 h and was subsequently transferred to a ward. Neurological investigations were unremarkable. Again, the allergic study showed a severe skin reaction to metamizol while all other substances (normal saline and all anaesthetic and antibiotic medications used perioperatively) tested negative.

Discussion

Metamizol is frequently used in several European and South American countries as an antipyretic and analgesic medication [4]. In contrast, the Food and Drug Administration in the USA has not approved metamizol due to its potential to elicit an antibody related bone marrow depression causing agranulocytosis [3,8]. In addition, cutaneous allergy to metamizol has been reported previously [9]. However, very recent reports on the perioperative use of i.v. metamizol also suggest, that acute allergic reactions leading to cardiovascular collapse may be related to this medication [2,5,7]. Similarly, we report here two patients who received surgery in our hospital within a time period of only 6 months in both of whom we observed an acute anaphylactic collapse immediately after a metamizol infusion. These recent reports suggest, that the potential of metamizol not only to cause a chronic form of allergy (agranulocytosis) but also to cause acute allergic reactions may have been underestimated. If such reports continue, perioperative physicians should consider alternate means of controlling pain or fever other than i.v. metamizol.

The development of an acute allergic reaction results from a release of preformed granulocyte-associated mediators, membrane-derived lipids, cytokines and chemokines, when an allergen interacts with immunoglobulin E (IgE) antibodies bound to mast cells or basophils [10]. Therefore, patients with an IgE-mediated acute allergic reaction have usually had previous exposure to the allergen or a structurally related antigen, thus inducing the formation of IgE antibodies. Similarly, both patients reported previous exposure to metamizol within the last 6 months. However, there are no data available to conclude after which time following a previous exposure, the risk of allergic reactions is decreased. Therefore, it appears critical to follow further publication of acute adverse reactions to i.v. metamizol. If such reports continue, the safety of i.v. metamizol needs to be reconsidered. In the meantime, careful observation as well as readiness for treatment of acute allergic reactions seem justified if i.v. metamizol is given in the perioperative period.

T. Eckle

N. Ghanayim

M. Trick

K. Unertl

H. K. Eltzschig

Department of Anesthesiology and Intensive Care Medicine, University Hospital Tübingen, Germany

References

1. Warner AMW, Puig MM. Use of intravenous patient-controlled analgesia for the documentation of synergy between tramadol and metamizol. Br J Anaesth 2000; 85: 217-223.
2. Poblete B, Romand JA, Pichard C, Konig P, Suter PM. Metabolic effects of i.v. propacetamol, metamizol or external cooling in critically ill febrile sedated patients. Br J Anaesth 1997; 78: 123-127.
3. Edwards JE, McQuay HJ. Dipyrone and agranulocytosis: what is the risk? Lancet 2002; 360: 1438.
4. Kaufman DW, Kelly JP. For the international collaboration study of severe anaphylaxis. Risk of anaphylaxis in a hospital population in relation to the use of various drugs: an international study. Pharmacoepidemiol Drug Safety 2003; 12: 195-202.
5. Hernandez C, Aragones N, Estanyol N, Bartra J, Castillo I, Villalonga A. Two cases of anaphylactic shock after metamizol given during postoperative recovery. Rev Esp Anestesiol Reanim 2004; 51: 168-169.
6. Molto L, Pallares R, Castillo J, Gallart LL, Escolano F. Severe anaphylactic reaction to metamizol during subarachnoid anesthesia. Rev Esp Anestesiol Reanim 2004; 51: 151-154.
7. Janke C, Schmeck J, Passani D, Dodidou P, Stuck B, Kerger H. Anaphylactic cardiocirculatory failure after intraoperative application of dipyrone. Anaesthesist 2003; 52: 321-325.
8. Hargis JB, La Russa VF, Redmond J, Kessler SW, Wright DG. Agranulocytosis associated with “Mexican aspirin” (dipyrone): evidence for an autoimmune mechanism affecting multipotential hematopoietic progenitors. Am J Hematol 1989; 31: 213-215.
9. Borja JM, Galindo PA, Gomez E, Feo F. Delayed skin reactions to metamizol. Allergy 2003; 58: 84-85.
10. Kay AB. Allergy and allergic diseases - first of two parts. N Engl J Med 2001; 344: 30-37.
© 2005 European Society of Anaesthesiology